Progressive myelopathy, a consequence of intra‑thecal chemotherapy: Case report and review of the literature
Intra‑thecal chemotherapy is a recognized therapy for hematological malignancies such as acute lymphoblastic leukemia (ALL). Despite the advantage of these drugs in treating or preventing central nervous system disease, they are not without complications. The authors describe a 12‑year‑old girl with ALL, who developed progressive myelopathy following intra‑thecal administration of cytosine arabinoside. Initial presentation was urine and fecal retention that progressed to paraplegia, and finally encephalopathy. magnetic resonance imaging of the neuroaxis showed T2‑weighted foci of increased signal intensity within the substance of the cervical cord indicative of myelopathy. Physicians should be wary of this rare complication of intra‑thecal chemotherapy.
Key words: Cytosine arabinoside, intra‑thecal, myelopathy